If the injuries are not life threatening they are sent home with some medication and told to rest. Unfortunately, many will start to have headaches, even if they have never had headaches before. Those with a history of headaches will find their headaches are getting worse. Most of the time the headache will dissipate over a week or two and everything will be fine.
But what if the pain doesn't go away? What happens and what do people do if the headache gets worse? Post traumatic headaches that get better in four to six weeks are considered acute headaches, but those that stay at the same pain level, start to get worse, or go beyond six weeks are more concerning. In this case headaches and neck pain can go hand in hand.
The headaches may be all over the head and moderate in pain with breakthrough stabbing, throbbing pain on one side. This more severe form of headache is associated with migraine symptoms and indeed is a migraine. Many patients will tell me that the pain feels like it starts at the back of the head and comes straight through and hits behind the eye.
At this point most people will reach for the over the counter medications such as Excedrin or Tylenol. Failing that, they may try the medication the doctor in the emergency room gave them and most of the time these treatments are quite successful. However, there is a certain percentage of people who will not respond to this treatment and as a result will start taking more and more medication. Most of these people have a history of previous head injuries. Concussions and whip lash injuries are cumulative. Eventually, the brain says "enough" and a daily headache results.
The headaches may begin to get worse for another reason.
First of all, the medication will start enhancing the headaches and cause a condition known as analgesic rebound headache syndrome.
In this case, the headache pain goes up and the person grabs the Excedrin which brings the headache down a bit. But, as the medication wears off, the headache starts getting bad again. More medication, more bouncing up and down in pain levels. Eventually, the medication stops working but the person still keeps taking it in desperation because they don't know what else to do. They might got to their doctor and get stronger drugs, such as Lortab but this only makes the post traumatic headache worse.
Other symptoms that occur with post traumatic headache include:
- Memory loss, usually short term
- Processing difficulties (reading, simple math)
- Word finding difficulties
- Irritability, outbursts of anger
With proper treatment, given time most of the symptoms and the headaches can improve to the point where the person can resume normal activities. The last thing to improve is the memory.
Find out how to treat post-traumatic headaches!